Let’s Talk About Sex

If an open discussion about sex makes you uncomfortable, you probably want to stop reading now.  OK, if you’re still with me, let’s get down to it.  SEX — I love talking about sex.  I can be down right dirty, and I have no problem admitting it.  Throughout my early adult years, I not only enjoyed talking about sex, I also loved doing it.   Morning, noon, and night: it didn’t matter the time of day —  if I wanted it, I did it.  However, this all changed for me around six years ago, and I am now on a mission to find out why.

Here are a list of possible reasons for my lame libido:

Possible Reason #1:

Medication.  Most anti-anxiety/depression medications come with a list of possible side-effects. Here is the list related to my meds:

  • changes in heart rate
  • congested or runny nose
  • constipation
  • diarrhea
  • difficulty sleeping
  • dizziness
  • drowsiness
  • dry mouth
  • fatigue
  • fever
  • heartburn
  • increased sweating
  • insomnia
  • loss of appetite
  • nausea
  • sexual dysfunction including:
    • decreased libido (sex drive)
    • erectile dysfunction (difficulty getting or keeping an erection)
    • inability to have an orgasm
  • stomach upset
  • yawning

I have bolded some of the side-effects I experience.  Just my luck I don’t suffer from a”loss of appetite.”  😦

Sexual dysfunction (decreased libido); there it is.  This has to be the reason right?  According to my doctor, maybe not.  On a visit to my doctor last week to discuss my “sex” issue, a change in hormone levels could also lower my sex drive.  I’m skeptical, but I’ll play along.

Possible Reason #2:

Perimenopause.  41 is a pretty early age to be experiencing perimenopause, but it’s not impossible.  Hormonal changes would explain the irritating breakouts and random facial hairs I’ve had over the past few years.  Let’s look at the list of symptoms that correspond with perimenopause shall we:

There it is again — Lower sex drive.  I also have fatigue, dryness, discomfort during sex, mood swings, urinary urgency, and trouble sleeping.  My friendly doctor thought it would be best to test my hormone levels before we made any changes to my anxiety meds.  Lucky for me, I was sent to the blood lab to have a needle shoved into my veins, and my samples are being read as I speak.  However, there are still two more possible reasons for to consider.

Possible Reason #3 

A Bad sexual experience.  This one is only a theory, as I’m not a therapist.  However, the timing of my reduced desires coincide with when I met my ex-boyfriend.  For the first six months of our relationship there was no sex, but not for a lack of trying on my part.  I tried everything to seduce him, but he didn’t make a move.  When I finally confronted him, he told me it was because he was passing kidney stones and getting hard hurt.   Regardless of his reassurance, I couldn’t help but feel he didn’t find me sexy.

This next bit is difficult for me to talk about, so I will only give a brief recount of the years that followed.  

Unbeknownst to me, my ex had a long history of drug use.  This did not come out until  a year into our relationship.  I hate admitting this, but I allowed him to persuade me into trying both extasy and cocaine. I was 35 when I had my first experience with both of these drugs.  I used on an off for about two years, and I feel the only reason I didn’t become addicted was because of my anxiety.  I completely regret those years, but there’s nothing I can do to change the fact that I did it.

The saddest part was that my ex only seemed interested in sex when he was high.  He also had feddishes that I was not comfortable with, yet I played along to make him happy.  In the last year of our relationship, I had stopped using drugs, and we never had sex.  That was over three years ago, but I think it’s possible the experience changed me.   I don’t regret much in life, but meeting my ex is something I regret everyday.

Possible Reason #4

Generalized Anxiety Disorder.  It’s possible, but unlikely that my GAD could be causing my low sex drive.  I say unlikely, because I have had GAD since I was a teen, and it wasn’t until I turned 35 that my sex drive took a nose dive.  That said, here’s what Health Line has to say about anxiety disorders:

“Anxiety disorder may cause loss of appetite and lack of interest in sex. Other symptoms include muscle tension, headaches, and insomnia. Frequent panic attacks can cause you to fear the anxiety attacks themselves, thereby increasing overall anxiety. The constant state of stress can lead to clinical depression. You are also at increased risk of diabetes, high blood pressure, and heart disease. If you already have heart disease, anxiety disorders may raise the risk of coronary events.” – See more at:  http://www.healthline.com/health/anxiety/effects-on-body

Conclusion

I have identified four potential causes for my low sex drive, with high hopes that I can fix it. I’m working with my doctor to find a solution, and with any luck I’ll be on the prowl again.  Sexual dysfunction hurts, and this girl is ready to fight.  I’m ready to take back the piece of myself that’s been lost for too long.

For more information about the topics discussed in this post, check out the links listed below.

http://www.medbroadcast.com/drug/getdrug/Cipralex

http://www.mayoclinic.org/diseases-conditions/perimenopause/basics/symptoms/con-20029473

http://www.timberlineknolls.com/mood-personality/anxiety/signs-effects/

http://www.healthline.com/health/anxiety/effects-on-body

 

Advertisements

3 Comments Add yours

  1. You’re blog is really great.

    I think it’s the right thing – going off meds.
    The doctors started dosing me up too – to treat mild depression – or, maybe just overworked and feeling in a slump, whatever, doesn’t matter. What I learned while on anti-depressants – is that they are insidious in the subtle way they change one’s reality and how illusive their affects are – they act upon the same parts of the brain that are doing the perceiving and assessing, so one can’t know how much the meds have affected them – where the reality ends and the meds begin.

    I went off all meds three years ago.

    Anxiety and depression might have a purpose – I’d rather feel bad than not feel.
    I’ll take reality over happy and even crazy over disengaged, any day.
    AND, for sure I’ll take sex drive over no drive, and sex over brain zaps,

    Liked by 1 person

    1. Ms. SG41 says:

      I feel the same way. Although, I’ve really struggled with my emotions since coming off the meds. I was on them for 10 years so I don’t know if I will ever be able to stabilize my emotions again. I hope so. It’s hard getting use to strong feelings after so long. Thanks so much for reading and commenting on my blog 🙂

      Liked by 1 person

      1. I totally know where you’re coming from – it took about 1/2 of year for me. It’s really hard -your mind’s just not used to dealing with the intensity of un-suppressed feelings/emotions. your coping muscles need to adjust. hang in there, believe me I know how hard it can be. It will get better, and you’ll be more alive in the long run.

        Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s